Alert archive / Georgia / Tornado Warnings in 2009

Tornado Warning 38, NWS Jacksonville, FL

October 15, 2009Wayne County, Georgia

NWS Jacksonville, FL issued this tornado warning at Oct 15, 2009, 11:47 PM EDT for Wayne County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2009, 11:47 PM EDT (03:47 UTC)
Expired
Oct 16, 2009, 12:15 AM EDT
In force
28 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Wayne County, GA

The radar

The Jacksonville radar (KJAX), 121 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 3.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2009-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2009-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2701 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 160347
TORJAX
GAC305-160415-
/O.NEW.KJAX.TO.W.0038.091016T0347Z-091016T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1147 PM EDT THU OCT 15 2009

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN WAYNE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1215 AM EDT

* AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GARDI...
  MOVING EAST AT 20 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3162 8176 3160 8171 3158 8169 3157 8169
      3154 8165 3149 8164 3148 8164 3148 8186
      3166 8187 3166 8180
TIME...MOT...LOC 0348Z 263DEG 18KT 3157 8177

$$

SHASHY
2 follow-up statements
000 
WWUS52 KJAX 160404
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1204 AM EDT FRI OCT 16 2009

GAC305-160415-
/O.CON.KJAX.TO.W.0038.000000T0000Z-091016T0415Z/
WAYNE GA-
1204 AM EDT FRI OCT 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR EASTERN
WAYNE COUNTY...

AT 1203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED ABOUT 7 MILES EAST OF 
GARDI...MOVING EAST AT 20 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR 
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER 
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3162 8184 3163 8177 3162 8176 3160 8171
      3158 8169 3157 8169 3154 8165 3152 8165
      3149 8164 3148 8164 3148 8178 3149 8186
      3154 8186
TIME...MOT...LOC 0403Z 272DEG 17KT 3154 8170

$$

SHASHY
000 
WWUS52 KJAX 160416
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 AM EDT FRI OCT 16 2009

GAC305-160426-
/O.EXP.KJAX.TO.W.0038.000000T0000Z-091016T0415Z/
WAYNE GA-
1216 AM EDT FRI OCT 16 2009

...THE TORNADO WARNING FOR EASTERN WAYNE COUNTY HAS EXPIRED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED EAST OF THE AREA.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 3162 8184 3163 8177 3162 8176 3160 8171
      3158 8169 3157 8169 3154 8165 3152 8165
      3149 8164 3148 8164 3148 8178 3149 8186
      3154 8186
TIME...MOT...LOC 0404Z 275DEG 18KT 3153 8168

$$

SHASHY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 15, 8:20 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Oct 15, 8:20 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
820 PM EDT THU OCT 15 2009

.UPDATE...THUNDERSTORMS HAVE STRENGTHENED OVER W CENTRAL GA ALONG
FRONT JUST EAST OF SURFACE LOW. GOOD INFLOW OF GULF MOISTURE/INSTABILITY
IS PROVIDING ENOUGH LOW LEVEL CONVERGENCE TO PRODUCE A SUPERCELL
THAT IS TRACKING ESE. STORMS SHOULD REACH JEFF DAVIS...COFFEE...AND
ATKINSON COUNTIES BEFORE MIDNIGHT POSSIBLY PRODUCING WIND DAMAGE.
WILL UP POPS FOR GA ZONES TONIGHT.

&&

.AVIATION...WITHIN EXCEPTION OF A FEW SHOWERS...ACTIVITY WILL
GENERALLY HOLD OFF UNTIL AFTER DAYBREAK ON FRIDAY AS A VIGOROUS
DISTURBANCE IS FORECAST TO TRAVERSE THE AREA. SOUTHWESTERLY WINDS
ARE FORECAST TO STAY UP OVERNIGHT...THUS ANTICIPATE LITTLE IF ANY
FOG DEVELOPMENT. THIS FLOW REGIME WILL LIKELY PROMOTE LOW CEILINGS
OVERNIGHT...ESPECIALLY FROM AROUND 08Z ONWARD...WITH MVFR CEILINGS
ESTABLISHING WITH POSSIBILITY OF IFR CEILINGS. WILL DEFER ANY TEMPO
GROUPS TO 06Z TAF PACKAGE.

&&

.MARINE...18Z GFS GUIDANCE APPEARS IN LINE WITH CURRENT
OBSERVATIONS... AND IS MOST BULLISH ON WIND SPEEDS OVERNIGHT.
THUS...HAVE ELECTED TO HOIST SCA FOR OUR OFFSHORE LEGS...VALID
FROM 3 AM UNTIL NOON EDT FRIDAY. FRONTAL PASSAGE IS PROJECTED
FRIDAY AFTERNOON.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS FROM 3 AM TO NOON EDT FRIDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&

ZIBURA/ZAPPE/KEEGAN
Hazardous weather outlook, Oct 15, 7:55 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
755 PM EDT THU OCT 15 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-161000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
755 PM EDT THU OCT 15 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TONIGHT AS A SERIES OF
WEAK WAVES MOVE ALONG A STATIONARY FRONTAL BOUNDARY OVER GEORGIA.
ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE PRODUCING
STRONG WINDS AND LOCALLY HEAVY RAINFALL...MAINLY ACROSS SOUTHEAST
GEORGIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON FRIDAY AS A SERIES
OF WAVES MOVE ALONG A STATIONARY FRONTAL BOUNDARY. ISOLATED STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE UNTIL THE BOUNDARY MOVES
SOUTH OF THE REGION FRIDAY EVENING. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH SOME TRAINING OF CELLS ACROSS NORTHEAST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD SELF-ACTIVATE IF WARNINGS ARE ISSUED IN THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

HESS/CARROLL

In the hours before

Special weather statement, Oct 15, 9:37 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
937 PM EDT THU OCT 15 2009

GAZ132>135-160215-
APPLING-BACON-COFFEE-JEFF DAVIS-
937 PM EDT THU OCT 15 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
COFFEE...WESTERN APPLING...SOUTHERN JEFF DAVIS AND NORTHWESTERN BACON
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 1015 PM EDT...

AT 937 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF SNIPESVILLE...OR 9
MILES NORTHEAST OF BROXTON...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SNIPESVILLE AND DENTON
THROUGH 1015 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3180 8242 3160 8241 3163 8288 3179 8288
      3181 8285
TIME...MOT...LOC 0137Z 272DEG 27KT 3171 8278

ZAPPE
Special weather statement, Oct 15, 11:10 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1110 PM EDT THU OCT 15 2009

GAZ136-160400-
WAYNE-
1110 PM EDT THU OCT 15 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WAYNE COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL
MIDNIGHT EDT...

AT 1110 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ODUM...OR 7 MILES NORTHWEST OF
JESUP...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS AROUND SCREVEN...ODUM...JESUP...BROADHURST...
DOCTORTOWN...GARDI AND MOUNT PLEASANT THROUGH MIDNIGHT EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3179 8196 3166 8183 3166 8180 3154 8165
      3149 8164 3137 8169 3137 8170 3139 8199
      3151 8213 3156 8213 3156 8214 3158 8213
      3176 8213 3177 8208 3180 8210
TIME...MOT...LOC 0310Z 280DEG 25KT 3165 8199

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:37 PM EDTSpecial Weather StatementJAXJeff Davis38 min
Oct 15, 11:10 PM EDTSpecial Weather StatementJAXWayne50 min
Oct 16, 5:23 AM EDTSpecial Weather StatementJAXAtkinson, Clinch, Coffee52 min
Oct 16, 6:14 AM EDTSpecial Weather StatementJAXPierce, Ware46 min
Oct 16, 9:02 AM EDTAreal Flood AdvisoryJAXAppling88 min
Oct 16, 2:32 PM EDTSpecial Weather StatementJAXGlynn28 min

Nearby

Tornado Warnings in Georgia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.